Mini PSA: Combination birth control pills, ocular migraines and strokes

Yesterday I went to the good old gynecologist for an annual exam. (Really what I care about is that she write me a script for the pill. No little Franks or Courtneys just yet.)

Things were going swimmingly until she asked me about my migraines and what happened when I got one. I told her that sometimes its just really hurty, sometimes I get an aura, but others I see flashing lights or have other visual disruptions (ocular or retinal migraine). (I can actually draw the shapes of the flashes I see sometimes and I actually lose a chunk of vision. Apparently that’s bad news.)

She flat out told me no more combination birth control pills for me.

Why? Research indicates that the combination of my particular migraine and the combination pill up the risk of stroke two to four fold. (200-400%) While there are likely different numbers floating around out there, it’s figured that about 4.4 in 100,000 have strokes related to combination pill use. Low yes, but in my (and my doctor’s) estimation, not one to ignore. Especially at four fold which brings that up to a little under 2% of users with ocular migraines.

This isn’t brand spanking new research, but reviews have started taking it seriously enough that my doctor and many of her colleagues are not prescribing combined pills for people with this type of migraines anymore. (I should note that I don’t have any other risks for strokes such as high blood pressure, smoking, etc.)

Bummer.

Look, I’m not a doctor, I don’t even play one on tv, but I thought I’d share this information with you today. Please discuss it with your doctor. You have to do what is right for you, but I’d hate for any of my friends (or even foes) have a stroke.

Advertisements

About Court

I spend a lot of time on the pool deck and making treats in my kitchen amongst other things.
This entry was posted in Life and tagged , , , . Bookmark the permalink.

4 Responses to Mini PSA: Combination birth control pills, ocular migraines and strokes

  1. WrigsMac says:

    My migraines have been getting worse in the last couple of years. I was at the point where I was having more than one a month and they were lasting days at a time. I had a suspicion that the pill might be contributing to it. After lengthy discussions, my husband and I opted for a permanent form of birth control. A few months ago I stopped taking the pill and bam – no more migraines. In fact, even my daily tension headaches are a thing of the past. It’s nice to know I’m also reducing my risk of stroke!

  2. My sister had the same issue… with the pill and migraines….

    Did you discuss other BC options? Like the shot or the IUD (not a fan of either.. but if I had to.. I would… you know?)

    And, I could only imagine the little Fraurtney (Frank/Courtney) you would produce. Wicked Sense of Humor.. and Epic Craft Sense! Popsicle Mansions by age 1.

  3. Pingback: Spam a whole lot | baking in my bathing suit

  4. Pingback: The state of my uterus (TL;DR It’s still empty, but there’s a plan now.) | baking in my bathing suit

Have something to add?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s